Has anybody experienced side effects of hydroxychloroquine? Rashes in particular

I was diagnosed with overlapping connective tissue disease about a month ago now (SLE, Sjogrens & MCTD) and was prescribed hydroxychloroquine and prednisolone. I'm usually fine with medication, have never got any side effects from anything before and am not allergic to anything that I know of. However, a few days ago I started to develop a painful, lumpy rash in a very awkward place may I add! I'm wondering whether this could be a side effect to the tablets or just something completely separate. Would it have taken 4 weeks for the tablets to show any sign of side effects or would anything have come up sooner? I have read the leaflet that has come with the tablets and in there it says some pretty scary stuff about developing rashes but it also says it is a rare side effect. Has anybody had a similar issue? I have made an appointment with my GP tomorrow but just thought I would see if any of you lovely people have any ideas? Sorry for babbling...thanks!

7 Replies

oldestnewest
  • Hi - I developed severe itchy lumpy rashes about 3 weeks in after starting on Hydroxychlorquine. I didn't really know if it was 'normal' or not because one of my many symptoms is itchy (sometimes lumpy) measles-like rashes. But then I started to get severe joint pains and feeling really disorientated and confused - again all symptoms I've had previously (I've been diagnosed with SLE overlapping with MCTD) but when I got to see my GP and she spoke with my consultant they thought in the balance I was having a severe adverse reaction to the Hydroxy and told me to stop taking it. That was 3 months ago and to be honest it has taken that long for most of the symptoms to ease (apparently hydroxy stays in your system for a long time) although i am still getting the itchy measles-like rashes so who knows? Was it that i reacted to the Hydroxy as Dr's thought (they still think I did) or was it just a build up into a flare and my Pred dose was so low (5mg day) it didn't help dampen things down. See what your Dr's think. I've now just started on Mycophenolate instead but I'm only three days in so no idea if this one will agree with me or not. I hope you find something that helps for you - good luck!

  • I after roughly 2 months on hydroxychlorquine, got massive headache,..brown urine, no appetite...sothey cut dose in half...no pred I refused it, makes me feel terrible..

  • Hello. I've also started Hydroxychloroquine fairly recently, too. No rashes but it does seem I can only tolerate it every other day at present; otherwise dreadful nausea, cramps, etc. My doctor suggests I try and slowly build up the dose, however, as other patients on this site have done too. Hopefully your GP will be able to advise you and perhaps you will have to drop your dose and then try and build up again. Good luck.

  • Hi there,

    Sorry to hear about your rash. Yup, I had severe allergic reaction - awful angry painful red rash all over body apart from my face (thankfully). Also felt like poo!!! Rang hospital and rheumo nurse said to stop immediately. Maybe be good for you to seek medical advice. Good luck

  • Upsets my stomach a lot so have to take lansoprasole and buscopan now, i think it has helped cause a lot of white bleaching to my hair also as my usual colour is dark brown but now comes through pure white but no rash

    I hope you can get things sorted soon.

  • Thank you all for your feedback. I went to the doctors yesterday but am not completely convinced with his diagnosis! I am on steroids also and apparently as these are suppressing the auto immune side of things, they are also suppressing the little bit of immune system I have that is actually trying to do some good. Which ultimately is making me even more likely to get infections than before. It all just seems to be a vicious circle. I've always had the pains associated with lupus but never have I experienced anything like this. So, I have been prescribed even more tablets...taking my total up to 8 a day now not including pain killers I am taking religiously! Got to go back in Monday if there is no improvement. 'Fed up' does not come close to how I'm feeling right now. Sorry to moan, I know a lot of people on here have even worse things to deal with but I'm just struggling to take it all on board anymore :(

  • Sorry to hear about your reaction, that sounds horrible. I stopped taking hydroxy after just 2 weeks due to the intensely nervous feeling it gave me in my stomach -something I just couldn't bare to live with (it felt like waking up every morning on the day of your exams!) and as I'd suffered from anxiety related depression before my GP agreed I should stop taking it. I hope you find a way to resolve things soon. You do have a right to challenge the doctor's decision if you are worried about it, it's your body and you are the expert of 'you'.

You may also like...